Home  |  News  |  Sitemap  |  Contact Us  |  Login
Advertise With Us
Latest Notification
  • banner1
  • banner2
  • banner3
  • banner4
  • banner5
  • banner6
  • banner7
banner11 banner22 banner33 banner44 banner45 banner46 banner47

 Adverse Cases


Back Reported Adverse Drug Reaction Cases
Modafinil: adverse skin and psychiatric reactions

Modafinil (Modavigil) is a wakefulness promoting agent available in Australia since July 2002 for the treatment of patients with excessive daytime sleepiness associated with narcolepsy or chronic shift work sleep disorder; and as adjunctive treatment in obstructive sleep apnoea/hypopnoea syndrome. Modafinil is available on the Pharmaceutical Benefits Schedule as an authority-required medicine, for strictly-defined use in the treatment of patients with narcolepsy. To September 2008, 4,168 prescriptions have been issued for this medicine.

Recently, international attention has been drawn to the risk of serious adverse skin and psychiatric reactions with modafinil.1,2 Since 2003 in Australia, we have received 10 reports with modafinil: 2 describe skin reactions, 5 describe serious psychiatric reactions and 3 describe gastrointestinal disturbance, rhinorrhoea and chest pain, respectively.

Skin reactions

Non-specific skin rash may be the earliest presentation of Stevens Johnson syndrome, erythema multiforme or toxic epidermal necrolysis, all of which have been reported with modafinil overseas.1,2 Serious, potentially life-threatening skin reactions to modafinil usually present within the first 5 weeks of treatment but isolated cases have occurred after 3 months.2

The two Australian reports describe the development of itchy face, eyes and skin and erythematous rash in a 48 year old female taking modafinil for 3 days; and urticarial rash in a 74 year old female taking the drug for 2 months. In both cases, the skin reactions resolved once the drug was ceased and recurred when it was re-introduced. In 1 case, re-challenge was at a much-reduced dose but the skin lesions were more severe, with ecchymotic lesions, considered vasculitic.

Psychiatric reactions

Although modafinil-associated psychiatric reactions most commonly occur in those with a history of psychosis, depression or mania, they have also been reported in patients without a psychiatric history. The 5 Australian cases (2 males, 3 females) had a history of paranoid personality, depression, or post-natal depression. The presenting symptoms were anxiety, abnormal behaviour, guilt feelings, rapid relapse/onset of depression, suicidal ideation, suicidal behaviour, psychotic disorder and delusion. In 3 cases, the reaction occurred after only 1-3 doses but onset was > 1 year after the drug was commenced in the other 2 cases. All had recovered when the drug was ceased and positive re-challenge was reported in 1 case of depression. Overseas reports of psychiatric reactions have also described hallucinations, aggression and mania.

Prescribers should be cautious when prescribing modafinil to patients with a history of psychosis, depression or mania; alcohol, drug or illicit substance abuse are also reported risk factors.2 At the first sign of rash, or if patients experience psychiatric symptoms, modafinil should be discontinued and not restarted.

References
  1. MHRA & CHM. Drug Safety Update, 2008; vol. 1/8.
  2. FDA Drug Safety Newsletter, Fall 2007; vol. 1/1.
References:
Australian Adverse Drug Reactions Bulletin
Volume 27, Number 6, December 2008
tetracyclin 250mg tetracyclin quinoloner tetracyclin 250mg

Back


» Home
» Latest Notification
» New Drugs
» Import of Drugs
» Drug Prices
» Legislations
» Applications Forms
» Quackwatch
» Forms & Fees
» Licence Conditions
» Schedules
» Health, Pharma. Policies & Reports
» Ayurvedic
» Govt. Bodies
» Information Centre
» Directory
» Alert
» Regulatory News
» Research News
» News in Hindi
» Login
» Contact Us

Copyright © DrugsControl.org - Jaipur, INDIA. All Rights Reserved   |   Disclaimer   |   Sitemap

Site last updated: December 30, 1899 at